dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Mon Dec 10 13:08:53 EST 2012

I was currently put on Byetta Injections. It is working beautifully, except the scare of increased cancer risk? Is there a true risk?
Asked By: dneglia  
Category: Type 2

Background Info Hide
Diabetes Profile Hide
n/a
Expert Answers (1)
2012-12-21 07:51:59.0

Dear dneglia,

Thanks for contacting dLife with your question about Byetta. Both Byetta and a similar medication called Januvia are injected and act to lower blood glucose levels and cause weight loss in people with diabetes.

As you have heard in the news, a recent journal article investigated the incidence of both pancreatitis (inflammation of the pancreas) and pancreatic cancer in people who take either Byetta or Januvia, based on cases reported to the Food & Drug Administration. The FDA carefully monitors the side effects of medications, particularly when they are new to the market, and assesses risk based on reported issues.

In just over two years, the FDA had received reports of 88 cases of pancreatitis in people taking Januvia and at least 30 cases in users of Byetta. The association with pancreatic (and possibly thyroid) cancer has only just been reported after some researchers examined the FDA's database of reported cases of adverse outcomes. In the study, use of either medication apparently increased the odds for pancreatitis 6-fold as compared with other diabetes therapies. Pancreatic cancer was more commonly reported among patients who took Byetta or Januvia as compared with other therapies.

Should you be worried then? That is probably a question best discussed with your diabetes health care provider. The Byetta packaging contains the recommendation that tell your health care provider if you have had pancreatitis, stones in your gallbladder (gallstones), a history of alcoholism, or high blood triglyceride (fats) levels. Also, it recommends that you call your provider right away if you have pain in your stomach area (abdomen) that is severe, and will not go away. The pain may happen with or without vomiting and may be felt going from your abdomen through to your back.

Keep in mind that there are millions of users of these medications with no serious side effects, so the risk of your having any problems is low.
Accreditations: PhD, FACSM
Sources Show

Community Answers (0)
 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

What is your main creative outlet for dealing with diabetes?